November 1982

Aspirin and Reye's Syndrome

Author Affiliations

Department of Microbiology Immunology Baylor College of Medicine 1200 Moursund Ave Houston, TX 77030

Am J Dis Child. 1982;136(11):971-972. doi:10.1001/archpedi.1982.03970470015002

Reye's syndrome is a condition affecting children that is manifested by cerebral edema and fatty infiltration of the viscera without evidence of an inflammatory response in these organs. Mortality in recent series has ranged from 23% to 41%, but the annual risk of this syndrome developing is only four to seven per 1 million for children younger than 18 years of age. Reye's syndrome is characterized clinically by persistent vomiting and an altered state of consciousness that develops three to seven days after onset of a viral infection—usually influenza or varicella. The problem, as it has been defined during the last 20 years, is well described in a review by Sullivan-Bolyai and Corey.1

A series of case-control studies have been reported that suggest that the administration of aspirin to children during the prodromal viral infection increases the risk for development of this devastating but rare condition.2-5 Although case-control

First Page Preview View Large
First page PDF preview
First page PDF preview